SECTON 6: RESPIRATION Changes in breathing Irregular breathing patterns – either hyperbreathing or pausing the breath – are common in children and adults with PTHS. It is one of the main criteria for a clinical diagnosis of the syndrome. Many processes, including breathing, are automatically managed by your nervous system. This is called your autonomic nervous system. In someone with PTHS, this unconscious control system does not always work as it should (dysautonomia). This can show up as dilated pupils with sluggish response to light, unstable body temperature, decreased circulation in hands and feet, constipation, or not emptying the bladder completely. Changes in breathing could be a part of this. Breathing changes can start at different ages. We gathered information on 256 children and adults with PTHS and found that 123 (48%) had episodes of hyperbreathing. The true figure may be higher. The average age this started was 6, but it could be as early as 3 months or as late as 37 years. When we looked at how common this was by age group we found that breathing changes developed in: * 20% of children before 2 years of age * 23% between 3 and 5 years * 22% between 6 and 10 years * 69% between 11 and 15 years and * more than 90% of older individuals. Rarely, hyperbreathing has started to occur in a young child and then, after months or even years, disappeared again for several years. We did not see a relation between the particular change in the gene and the occurrence of hyperbreathing. The typical breathing pattern consists of hyperbreathing, sometimes regular sometimes irregular, followed by a pause in breathing. It usually takes 2 to 5 minutes. It may occur several times per hour to a few times per year. Parents have not reported these spells during sleep. Pauses in breathing and hyperbreathing may also happen independent of each other. Periods of hyperbreathing may be triggered by excitement, stress, or anxiety, but it sometimes happens without any obvious cause. The amount of oxygen in the blood (known as oxygen saturation) may decrease during a spell of abnormal breathing. When someone with PTHS pauses breathing their lips and skin can take on a blue tinge as their oxygen levels decrease and – rarely – they may lose consciousness. We are not aware of any instance that the heart stopped beating provoked by a pause in breathing. Sometimes a person will develop epilepsy first, and have seizures,, followed by breathing changes after months or years. Things can develop the other way round as well, but only rarely is a spell of changes in breathing followed immediately by a seizure fit. Many of those who have this irregular breathing also develop clubbing of fingers (broadening of the tips of the fingers) within a few years after the start of the breathing irregularities. Clubbing was present in 9 of 49 individuals with PTHS whose hands were evaluated during the 2018 PTHS World Conference. In some the clubbing had been noted before the hyperbreathing had started but it is more likely the hyperbreathing had gone unnoticed before. Other effects This abnormal breathing can also lead to swelling of the abdomen and excessive burping. Breathing spells may make the person anxious, as well as the parent or carer. But many do not seem to be disturbed by it and remain comfortable. Others stop what they are doing, some sit down to prevent a fall, and a minority pass out. There have been a few instances where someone with PTHS has irregular breathing at night. Parents have reported a pause in breath after inhaling and groaning when exhaling, both during sleep. Unusual behaviour during sleep like nightmares and sleepwalking (parasomnias) were reported in 10 of the attendees of the PTHS World Conference. Although sleep studies (known as polysomnographies) are not available to enable us to study these sleep problems, it has been suggested that the breathing problems at night may also have a different cause and be obstructive in nature (this is known as obstructive sleep apnoea). There is a report from Belgium on two children with PTHS who had marked spells of hyperbreathing which decreased in number and duration when they were given a medicine called acetazolamide. It worked in another adult too. Acetazolamide is used in acute mountain sickness which in some ways is similar to the breathing problems in PTHS. However, it’s still uncertain how this medicine may work in someone with PTHS. A major side effect may be low potassium levels which in several children and adults has been a reason to stop the medication. In people who don’t have PTHS, other medicines such as triazolam and zolpidem have been used for pauses in breathing in sleep, but because the cause of breathing problems in people with PTHS is different, we must assume the positive effect on them will not be so good. In a mouse model of another syndrome which also leads to breathing problems, Rett syndrome, a medicine called sarizotan has been shown to reduce the incidence of hyperbreathing and pauses in breathing. A clinical trial is now underway. If successful it may help us to know how to manage the breathing problems in PTHS. Recommendations 11/Doctors should explain to caregivers that spells of hyperbreathing, despite being disturbing to those who see it, are unlikely to be harmful. 12/ For children and adults with Pitt-Hopkins whose breathing is disturbed at night, doctors should consider sleep studies (polysomnography) to exclude obstructive sleep apnoea as a cause.